Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 6, NWS Columbia, SC

February 9, 2017Barnwell County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Feb 9, 2017, 3:08 AM EST for Barnwell County, South Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 9, 2017, 3:08 AM EST (08:08 UTC)
Expired
Feb 9, 2017, 3:30 AM EST
In force
22 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Barnwell County, SC

The radar

The Charleston,SC radar (KCLX), 78 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

653 
WUUS52 KCAE 090808
SVRCAE
SCC011-090830-
/O.NEW.KCAE.SV.W.0006.170209T0808Z-170209T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
308 AM EST THU FEB 9 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Barnwell County in central South Carolina...

* Until 330 AM EST

* At 307 AM EST, a likely severe thunderstorm was located near 
  Barnwell, moving east at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Barnwell, Williston, Blackville, Hilda, Snelling and Elko. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3325 8166 3328 8165 3337 8153 3343 8122
      3340 8121 3312 8123 3312 8125
TIME...MOT...LOC 0807Z 268DEG 43KT 3328 8147 

HAIL...0.88IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 9, 1:48 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 9, 1:48 AM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
148 AM EST Thu Feb 9 2017

.SYNOPSIS...
A strong cold front will move through the region tonight.
Showers and a few strong thunderstorms are expected along this
front. Cool and dry high pressure will build into the region
Thursday into Friday. A warming trend is foreseen for Saturday
and Sunday. A weak front, with limited moisture, is expected to
move into the area Sunday night. This front may stall near the
region.

&&

.NEAR TERM /THROUGH TONIGHT/...
Numerous showers and thunderstorms will move through the
forecast area during the early morning hours associated with
the strong cold front. The latest analysis showed surface-based
LI values around zero. There was strong uni-directional shear.
The KCAE VAD wind profile depicted 2000-foot winds about 40
knots. Expect some of the showers will have strong wind but
likely staying below severe criteria because of the lack of
significant surface-based instability. There may also be small
hail associated with cold temperatures aloft with h5
temperatures -15 to -16 C.

Expect drying behind the cold front by 12z. The main issue today
will be windy conditions. The GFS LAMP and NAM Bufkit momentum
transfer tool supports gusts 25 to 30 knots. We have posted a
lake wind advisory. Forecasted temperatures above the guidance
consensus because of a relatively warm start and downslope flow.

The pressure gradient will diminish tonight as the upstream high
moves into the area. Wind should become calm overnight with
strong net radiational cooling. The temperature guidance was
close with temperatures below freezing.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
The dry pressure ridge will extend through the forecast area
Friday morning. The ridge will move off the coast Friday
afternoon. The system will keep the forecast area dry through
Saturday. Air mass modification and the southwest flow on the
backside of the offshore high will bring increasing
temperatures. Strong mixing and a tightening pressure gradient
associated with a trough pushing into the ridge from the north
support breezy conditions Saturday. An average of the NAM and
GFS support gusts around 20 knots. Followed the guidance
consensus for the temperature forecast.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Ridging off the southeast coast should continue to dominate
through Sunday. The models show a front with little moisture
moving into the area Sunday night. The front may stall and the
models have been inconsistent with the amount moisture during
the rest of the medium-range period. The ECMWF MOS has
indicated higher pops compared to the GFS. We followed an
average of the guidance for the pop forecast. The MOS was
consistent with above normal temperatures Saturday through
Monday.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Line of convection ahead of approaching cold front will cross
the terminals during the 07z-10z time frame with possible IFR
vsby restrictions with thunder and MVFR cigs and strong wind
gusts expected within any storms. Cold front will cross the area
shortly after line of convection moves through and strong
pressure gradient will result in gusty northwesterly winds up to
25 knots through the day. Sustained winds will be around 15 to
20 knots. Behind the front skies will clear with no fog expected
to be an issue tonight.

EXTENDED AVIATION OUTLOOK...
Late night/early morning fog/stratus possible Sunday and Monday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory from 8 AM this morning to 7 PM EST this
     evening for GAZ040-063>065-077.
SC...Lake Wind Advisory from 8 AM this morning to 7 PM EST this
     evening for SCZ015-016-018-020>022-025>031-035>038-041.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Feb 9, 2:02 AM EST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
202 AM EST Thu Feb 9 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100715-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
202 AM EST Thu Feb 9 2017

...LAKE WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.

   LAKE WIND ADVISORY.

Numerous showers and a few thunderstorms will occur during the early
morning hours today. Some of the showers may contain wind gusts near
45 mph and small hail.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 9, 1:17 AM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Columbia SC
117 AM EST THU FEB 9 2017

SCZ015-016-020>022-090715-
Fairfield-Lancaster-Chesterfield-Newberry-Kershaw-
117 AM EST THU FEB 9 2017

...STRONG THUNDERSTORMS WILL AFFECT FAIRFIELD...LANCASTER...
NEWBERRY...WESTERN CHESTERFIELD AND NORTHERN KERSHAW COUNTIES...

At 115 AM EST, a cluster of strong thunderstorms were located 7
miles northwest of Newberry, moving east at 60 mph.

Wind gusts of 40 45 mph and small hail are possible with these
storms.

Locations impacted include...
Newberry, Lancaster, Winnsboro, Waxhaw, Pageland, Kershaw, Whitmire,
Elgin, Heath Springs, Irwin, Fishing Creek Reservoir, Jefferson,
Pomaria, Silverstreet, Winnsboro Mills, Lancaster Mill, and
Blackstock.

LAT...LON 3493 8078 3482 8079 3481 8040 3444 8027
      3418 8191 3420 8193 3431 8187 3437 8178
      3453 8164 3445 8154 3450 8142 3457 8142
      3454 8088 3465 8089 3470 8086 3483 8090
      3496 8084
TIME...MOT...LOC 0615Z 258DEG 59KT 3436 8170

Coleman
Special weather statement, Feb 9, 1:38 AM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
138 AM EST THU FEB 9 2017

GAZ040-063>065-SCZ018-025-030-090730-
Richmond-McDuffie-Lincoln-Columbia-Aiken-McCormick-Edgefield-
138 AM EST THU FEB 9 2017

...STRONG THUNDERSTORMs WILL AFFECT COLUMBIA...MCDUFFIE...
NORTHWESTERN BURKE...SOUTHEASTERN LINCOLN...RICHMOND...EDGEFIELD...
WESTERN AIKEN AND SOUTHEASTERN MCCORMICK COUNTIES...

At 137 AM EST, a cluster of strong thunderstorms were located near
Sharon, or 10 miles east of Crawfordville, moving east at 55 mph.

Wind gusts of 40 to 45 mph and pea size hail are possible with these
storms.

Locations impacted include...
Aiken, North Augusta, Grovetown, Evans, Thomson, Martinez, Fort
Gordon, Augusta, Clearwater, Belvedere, Edgefield, Hephzibah,
Harlem, Johnston, New Ellenton, Jackson, Gloverville, Burnettown,
and Dearing.

LAT...LON 3364 8261 3363 8258 3365 8258 3364 8256
      3366 8251 3365 8249 3372 8252 3386 8193
      3379 8156 3338 8154 3328 8230 3331 8234
      3331 8239 3334 8244 3336 8255 3341 8255
      3346 8259 3360 8265
TIME...MOT...LOC 0637Z 258DEG 49KT 3358 8272

Coleman
Special weather statement, Feb 9, 2:12 AM EST, 56 minutes before
Special Weather Statement
National Weather Service Columbia SC
212 AM EST THU FEB 9 2017

SCZ016-022-028-029-031-090745-
Chesterfield-Sumter-Kershaw-Richland-Lee-
212 AM EST THU FEB 9 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LEE...SOUTHEASTERN
CHESTERFIELD...NORTHWESTERN SUMTER...NORTHEASTERN RICHLAND AND
CENTRAL KERSHAW COUNTIES...

At 211 AM EST, a strong thunderstorm was located near Camden, moving
east at 50 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Camden, Bishopville, Lugoff, Mcbee, Patrick and Bethune.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3453 7983 3449 7988 3449 8005 3437 8029
      3432 8024 3437 8018 3432 8017 3428 8013
      3423 8011 3420 8011 3416 8016 3415 8015
      3413 8080 3439 8070 3466 7984 3466 7981
      3461 7980
TIME...MOT...LOC 0711Z 264DEG 49KT 3432 8059

Coleman
Special weather statement, Feb 9, 2:57 AM EST, 11 minutes before
Special Weather Statement
National Weather Service Columbia SC
257 AM EST THU FEB 9 2017

GAZ077-SCZ027-028-031-035>038-041-090845-
Burke-Orangeburg-Lexington-Barnwell-Calhoun-Clarendon-Bamberg-Sumter-
Richland-
257 AM EST THU FEB 9 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BURKE...
CALHOUN...CLARENDON...BARNWELL...SOUTHEASTERN LEXINGTON...BAMBERG...
SOUTHWESTERN SUMTER...ORANGEBURG AND SOUTHEASTERN RICHLAND
COUNTIES...

At 256 AM EST, radar indicated strong thunderstorms were located
along a line extending from 10 miles south of Gaston to near
Midville. Movement was east at 60 mph.

Winds gusts up to 45 mph and pea size hail are possible with these
storms.

Locations impacted include...
Orangeburg, Barnwell, Manning, Bamberg, Denmark, Savannah River Site,
Brookdale, Williston, Blackville, St. Matthews, Holly Hill,
Branchville, Summerton, Sardis, Bowman, Elloree, Santee, North,
Ehrhardt and Springfield.

LAT...LON 3283 8227 3377 8093 3369 8000 3351 8010
      3326 8043 3333 8051 3313 8089 3306 8090
      3310 8094 3303 8108 3312 8119 3316 8154
      3310 8162 3304 8156 3305 8154 3304 8154
      3291 8176 3295 8186 3292 8208 3281 8215
TIME...MOT...LOC 0756Z 276DEG 51KT 3366 8108 3285 8219

Coleman

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 1:17 AM ESTSpecial Weather StatementCAEFairfield, Lancaster, Newberry58 min
Feb 9, 1:38 AM ESTSpecial Weather StatementCAEAiken, Edgefield52 min
Feb 9, 2:12 AM ESTSpecial Weather StatementCAEKershaw, Lee33 min
Feb 9, 2:19 AM ESTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lee25 min
Feb 9, 2:57 AM ESTSpecial Weather StatementCAEBamberg, Barnwell, Calhoun, Clarendon, Orangeburg48 min
Feb 9, 3:12 AM ESTTornado WarningCAEBamberg, Barnwell33 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.